Thunderstorm Wind, Hutchinson
- When
- April 3, 3:40 PM CST
- Where
- Hutchinson County, 5.62 mi E of Fritch
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.630, -101.500
Greater than 2 diameter tree limbs down.
An upper level disturbance moved through eastern New Mexico the afternoon on the 3rd. Downstream of the upper level system, a dryline was setting up across the eastern TX Panhandle and along this boundary with converging winds and instability, thunderstorms were able to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance moved through eastern New Mexico the afternoon on the 3rd. Downstream of the upper level system, a dryline was setting up across the eastern TX Panhandle and along this boundary with converging winds and instability, thunderstorms were able to develop. Some thunderstorms reached severe limits with hail up to ping pong ball size and damaging winds gusts also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 3:24 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 424 PM CDT Wed Apr 3 2019 .DISCUSSION... Please refer to the Mesoscale Update below for the latest outlook for thunderstorm potential today where parts of the Texas Panhandle are under a Severe Thunderstorm Watch until 10 PM this evening. Jumping ahead to the remainder of the week, mid level flow will shift from northwesterly backing to more southwesterly as we go into the first half of the weekend. A disturbance will detach from the main system across the northwest CONUS where it will move southeast and then east across the US/Mexico border going through Friday night. As the main vort max associated with the upper level system moves into west Texas Friday night, showers and thunderstorms may develop Friday night and move northeast into parts of the southeast Texas Panhandles through Saturday morning. A secondary jet streak may help to enhance surface based lift in the area, but most instability at this time according to the latest 03/12Z data shows to be mainly elevated at this time. This will have to b further watched as we get closer to Friday afternoon/evening. High temperatures through Saturday will range from the mid 70s into the lower 80s. As the main upper level disturbance becomes more negatively tilted as it moves northeast across western Oklahoma Saturday into Saturday evening, additional showers and thunderstorms may develop on the backside of the system across the Oklahoma and northeast Texas Panhandles. Precipitation will diminish as the system moves east as we go into the first half of Sunday. Temperatures will continue to be in the low to mid 70s during the day on Sunday. Northwest flow aloft will keep the region tranquil through the end of the forecast period. A surface trough may develop towards the end of the forecast period which may warm up the Panhandles above current guidance. Starting Monday of next week through the end of the forecast period, high temperatures will range from the upper 70s to a few upper 80s for the Texas Panhandle. Meccariello && .FIRE WEATHER... Elevated fire weather conditions are possible this afternoon across the far western TX Panhandle where current RH values are already below 20 percent with 20 ft winds around 15-20 kts. Elevated fire weather conditions are possible for the far western TX Panhandle again for the day on Friday with min RH values below 15 percent and 20 ft winds of 15-20 kts. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 45 73 48 82 50 / 20 0 0 5 10 Beaver OK 47 71 48 78 53 / 50 0 0 5 10 Boise City OK 39 70 43 80 44 / 20 0 0 5 5 Borger TX 47 73 50 82 52 / 40 0 0 5 10 Boys Ranch TX 42 75 46 85 49 / 10 0 0 5 10 Canyon TX 43 74 46 84 49 / 10 0 0 5 10 Clarendon TX 49 75 49 83 52 / 30 0 0 5 30 Dalhart TX 39 72 43 82 44 / 10 0 0 5 5 Guymon OK 42 70 48 79 49 / 50 0 0 5 10 Hereford TX 42 74 45 84 48 / 5 0 0 5 10 Lipscomb TX 48 71 50 78 55 / 60 0 0 5 20 Pampa TX 47 71 49 79 51 / 50 0 0 5 20 Shamrock TX 49 73 48 82 53 / 50 0 0 5 30 Wellington TX 50 76 48 84 53 / 40 0 0 5 40 && .PREV DISCUSSION... /Issued 212 PM CDT Wed Apr 3 2019/ MESOSCALE UPDATE... Models are in good agreement on a split flow shortwave trough at h5 to move over the forecast area from 21Z today to 09Z Thursday. Will be focusing on 21z through 03Z as this is the time that positive vorticity advection will be moving over the area to help with lift, in creating storms. Closer to the surface, models are disagreeing on location of a dryline set up and timing of a cold front entering from the north. Model solutions for the dry line placement are varying with some setting up the dry line along the western edge of the eastern stack of Texas Panhandle counties. Others have the dry line setting up as far west as a line from Amarillo to Boise City, Oklahoma. Similarly, there are multiple solutions for the timing of the cold front with one solution bringing the front through Amarillo by 4 am Thursday morning while other are a bit later, closer to 6 am Thursday. Currently the NAM is initializing the best of the models on surface dew points and winds. Therefore will make it the focus for looking at the mesoscale and thermodynamics. Looking at the 12Z NAM the dry line is expected set up running a line between Guymon, Oklahoma and Claude by 21Z. The dry line will divide dew points around the low 30s in the west and low to mid 50s in the east. By 21Z a strong zone of theta-e advection at 850 mb along and in front of the dry line becomes apparent. At 00Z Thursday even stronger theta-e advection is apparent in the southeastern forecast area. MLCAPE values at 21Z start to reach 500 to 800 J/Kg of CAPE just ahead of the dry line. Effective bulk shear collocated with this instability is reaching 50 knots. As time goes on the CAPE increases to 1000-1200 J/Kg with bulk shear 40-50 knots a little further east. Approaching 03Z Friday MLCAPE reaches 1200 J/Kg of CAPE across much of the eastern portion of the Texas Panhandle. Higher bulk shear amounts will be in our southeastern zones of the forecast area. CAMS are suggesting storm initiation along the dry line and progressing eastward through the evening. This lines up with the timing of the h5 shortwave and associated PVA. Convergence along the dry line and the shortwave will help with over coming surface based CIN to get storm initiation. Just to the east of the dry line LCL levels will be on the higher end around 1.5 to 2 km AGL limiting the threat for tornadoes. The further east one goes, dew points are higher and LCLs will start out around 1.5 Km AGL. Going into this evening, dew points will rise from moisture advection and LCL heights have a chance to lower to around 1 Km AGL. Meaning a supercell will be capable of producing a tornado in the eastern zones. Given the amount of CAPE especially in the hail growth zone and the amount of bulk shear a healthy supercell that can get going will be able to produce hail between golf ball and tennis ball size. The threat for the higher end size hail will be more in the southeast CWA. Some strong storms may initialize in the western Oklahoma Panhandle this afternoon in association with the cold front as it moves south. Hoffeditz/Beat PREV DISCUSSION... /Issued 1259 PM CDT Wed Apr 3 2019/ AVIATION... 18Z Issuance...All sites are expected to remain VFR through the period. Winds could be gusty for AMA and DHT today and later this afternoon all sites could see thunderstorms depending on where the dryline sets up. GUY has the best chance for seeing storms. The cold front should push through northern sites just after 00Z. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/29
Hazardous Weather Outlook National Weather Service Amarillo TX 429 AM CDT Wed Apr 3 2019 OKZ001>003-TXZ001>020-317-032130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 429 AM CDT Wed Apr 3 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop this afternoon and shift east through this evening across the central and eastern Texas Panhandle as well as the Oklahoma Panhandle. A few thunderstorms may be strong to severe with large hail and strong wind gusts being the primary threat. An isolated tornado can't be ruled out. Elevated fire weather conditions are expected to develop this afternoon across the southwestern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances return for the area Friday evening through Saturday, mainly across the eastern portions of the Panhandles. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions this afternoon.
Special Weather Statement
National Weather Service Amarillo TX
317 PM CDT WED APR 3 2019
TXZ007-012-032045-
Potter TX-Moore TX-
317 PM CDT WED APR 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND SOUTHWESTERN
MOORE COUNTIES UNTIL 345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Masterson, or 19 miles south of Dumas, moving
northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3557 10216 3559 10216 3583 10196 3553 10163
3534 10197
TIME...MOT...LOC 2017Z 228DEG 26KT 3558 10197
BeatSpecial Weather Statement
National Weather Service Amarillo TX
351 PM CDT WED APR 3 2019
TXZ018-032115-
Armstrong TX-
351 PM CDT WED APR 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Wayside, or 19 miles south of Claude, moving northeast
at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Armstrong County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3480 10149 3505 10135 3493 10109 3492 10109
3475 10125 3475 10139
TIME...MOT...LOC 2051Z 212DEG 28KT 3483 10134
TLHSpecial Weather Statement National Weather Service Amarillo TX 421 PM CDT WED APR 3 2019 TXZ007-008-012-013-032145- Hutchinson TX-Potter TX-Carson TX-Moore TX- 421 PM CDT WED APR 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON... SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 445 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Fritch, or 8 miles southwest of Borger, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Borger, Fritch, Stinnett, Sanford and Lake Meredith. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3545 10155 3561 10168 3601 10161 3562 10110 TIME...MOT...LOC 2121Z 230DEG 37KT 3560 10153 Beat
Special Weather Statement
National Weather Service Amarillo TX
436 PM CDT WED APR 3 2019
TXZ003-004-032200-
Ochiltree TX-Hansford TX-
436 PM CDT WED APR 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND SOUTHWESTERN
OCHILTREE COUNTIES UNTIL 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Spearman, moving northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Spearman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3608 10091 3605 10109 3605 10139 3613 10145
3641 10127
TIME...MOT...LOC 2135Z 234DEG 29KT 3614 10131
BeatThe Amarillo radar (KAMA), 48 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Greater than 2 diameter tree limbs down.
Hail was in size of dimes with a few quarters along Highway 287.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815616, 815617, 815618, 815619, 815620, 815621, 815622.